Hail, Goshen
- When
- July 24, 12:36 PM MST to 12:41 PM MST
- Where
- Goshen County, 7.09 mi ENE of Wycross
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.720, -104.060
Ping pong ball size hail was reported east of Hawk Springs.
Afternoon and early evening thunderstorms produced large hail, strong winds and very heavy rainfall over much of southeast Wyoming. Flash flooding was observed north of Cheyenne.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Afternoon and early evening thunderstorms produced large hail, strong winds and very heavy rainfall over much of southeast Wyoming. Flash flooding was observed north of Cheyenne.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 24, 10:52 AM MST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1152 AM MDT WED JUL 24 2013 .UPDATE... ISSUED AT 1138 AM MDT WED JUL 24 2013 WATER VAPOR IMAGERY SHOWS THE BEST MIDLEVEL MONSOONAL MOISTURE JUST OFF TO THE SOUTHWEST OF THE CWA...ACROSS WESTERN COLORADO. MODELS CONTINUE TO ROTATE THIS PLUME INTO THE REGION THIS AFTERNOON THROUGH TONIGHT. LLVL MOISTURE IS EXCELLENT OVER THE REGION WITH WIDESPREAD DEWPOINTS IN THE UPPER 50S TO LOW 60S. STILL EXPECT STORM COVERAGE TO BE MUCH BETTER THIS AFTN AND EVENING WITH THE HIGH MOISTURE CONTENT/PW VALUES INTERACTING WITH A SHORTWAVE MOVING UP FROM THE SOUTHWEST. CANNOT RULE OUT A FEW DISCRETE SUPERCELLS...MAINLY OVER THE PANHANDLE WHERE MIDLEVEL FLOW AND DEEP LAYER SHEAR WILL BE HIGHER. MAIN CONCERN WITH THE STORMS ACROSS SOUTHEAST WY WILL BE HEAVY RAIN AS STEERING FLOW DECREASES TO 10-15 KTS BY THE EARLY EVENING. && .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 330 AM MDT WED JUL 24 2013 CURRENTLY...FRONTAL BOUNDARY STILL LAYS UP ALONG THE LARAMIE RANGE THIS MORNING. MONSOONAL MOISTURE LOOKS TO HAVE MADE IT AS FAR NORTH AS NORTHERN JACKSON AND MOFFAT COUNTIES IN NORTHWESTERN COLORADO THIS MORNING LOOKING AT WATER VAPOR IMAGERY. DEWPOINTS HAVE RESPONDED FOR SOME AREAS WEST OF THE LARAMIE RANGE...PARTICULARLY NEAR THE COLORADO STATE LINE WITH 52 TDS AT LARAMIE AND 53 AT VEDAUWOO. EVEN FURTHER WEST NEAR RAWLINS... A 48 TD IS BEING REPORTED 2AM. THERE STILL ARE SOME POCKETS OF DRY AIR OUT THAT WAY...THE COW CREEK RAWS STILL REPORTING 2AM HUMIDITY OF 30 PERCENT...DIXON 42 PERCENT. LATEST NAM SOUNDINGS SHOWING PWATS AT RAWLINS AT .46 INCHES AT MIDNIGHT THIS MORNING...SLOWLY INCREASING TO .56 INCHES BY NOON TIME. THINK THESE TYPES OF PWATS ARE STILL FAVORING SOME DRY LIGHTNING OUT THERE AND WILL CONTINUE TO KEEP ISOLATED DRY THUNDERSTORMS IN THEIR FORECAST THROUGH THE MORNING HOURS. SOME DIFFERENCES IN HOW THE MODELS ARE HANDLING A SHORTWAVE COMING UP FROM THE SOUTHWEST THIS MORNING. THE NAM AND GFS BRING THIS SHORTWAVE...CURRENTLY SEEN ON WATER VAPOR IMAGERY OVER SOUTHWESTERN UTAH...INTO SOUTHWEST WYOMING AND SOUTH CENTRAL WYOMING BY 00Z TODAY. THE NEW ECMWF RUN HOWEVER...KEEPS THE SHORTWAVE OVER NORTHWESTERN COLORADO THIS AFTERNOON AND THEN TRACKS IT ACROSS NORTHERN COLORADO. THIS WOULD OBVIOUSLY HAVE SIGNIFICANT IMPACTS ON POPS TODAY. HAVE DID A BLEND OF THE THREE MODELS ON POPS FOR THIS AFTERNOON...WITH GREATEST CONCENTRATION OF POPS NEAR THE COLORADO STATE LINE AND IN THE SNOWY/SIERRA MADRE RANGES. THESE SHOWERS TO CONTINUE INTO THE OVERNIGHT HOURS. DO NOT THINK WE WILL SEE A SEVERE CONVECTIVE THREAT WITH THIS MONSOONAL MOISTURE AS SHEAR VALUES PRETTY WEAK. THINKING MAIN THREAT WITH THE THUNDERSTORMS COULD BE HEAVY RAINFALL AS PWATS INCREASING TO OVER 1.1 INCHES IN THE PANHANDLE TONIGHT...AROUND .92 INCHES HERE AT CHEYENNE AND ABOUT THE SAME OUT BY RAWLINS. STORM MOTIONS OVER 10KTS THOUGH FROM THE NORTHWEST...SO EVEN THOUGH WE HAVE THE HIGH PWATS...DO THINK THE STORMS WILL BE MOVING. HAVE HELD OFF ON ANY FLASH FLOOD WATCHES. LATER SHIFTS WILL NEED TO WATCH AREAS FOR TRAINING STORMS AND WOULD NOT BE SURPRISED TO SEE A FEW FLASH FLOOD WARNINGS POSSIBLY BEING ISSUED TONIGHT. SHOWERS AND THUNDERSTORMS RETURN THURSDAY AFTERNOON AS MONSOONAL MOISTURE SPREADS NORTHEAST. ALL THREE MODELS IN GOOD AGREEMENT WITH THE LARAMIE RANGE AND POINTS EAST SEEING SEVERAL TENTHS QPF...SO GOOD WETTING RAINS SHOULD FALL FOR MOST LOCATIONS. AIR BEGINS DRYING OUT WEST OF THE LARAMIE RANGE FRIDAY AS RIDGE AXIS BUILDS OVER WESTERN WYOMING AND SHUNTS THE MONSOONAL MOISTURE EAST INTO NEBRASKA AND KANSAS. AREAS EAST OF THE LARAMIE RANGE SHOULD CONTINUE TO SEE GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS WITH PERSISTENT NORTHEAST WIND FLOW CREATING UPSLOPING CONDITIONS ALONG THE EAST SLOPES OF THE LARAMIE RANGE. .LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY) ISSUED AT 315 AM MDT WED JUL 24 2013 MONSOONAL MOISTURE WILL CONTINUE TO EXIST OVER THE AREA FRIDAY NIGHT THROUGH SUNDAY KEEPING AT LEAST WIDELY SCATTERED AFTERNOON AND EVENING CONVECTION GOING OVER THE CWA...AIDED BY A WEAK SFC BOUNDARY THAT WILL MEANDER OVER THE HIGH PLAINS JUST EAST OF THE MTNS. SOME INDICATIONS THAT THIS MOISTURE WILL DECREASE SOME EARLY NEXT WEEK...BEING SUPPRESSED SOUTH AS THE WESTERLIES SAG A BIT SOUTHWARD AND BRING IN A LITTLE DRIER AIR FROM THE WEST THUS CONVECTION LOOKS TO BE MORE ISOLATED IN NATURE THEN. OTHERWISE TYPICAL LATE JULY TEMPERATURES WILL HOLD THROUGH THE PERIOD... BEING PRETTY CLOSE TO SEASONAL AVERAGES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING) ISSUED AT 1138 AM MDT WED JUL 24 2013 VFR CONDITIONS THROUGH THE TAF PERIOD. MONSOONAL MOISTURE WILL PUSH ACROSS MUCH OF THE AREA THIS AFTERNOON RESULTING IN SCATTERED SHOWERS AND TSTMS...MOST WIDESPREAD OVER THE PLAINS. BRIEF MVFR VIS WILL BE POSSIBLE IN THE HEAVIER DOWNPOURS. WHILE THE TSTM THREAT SHOULD END AFTER AROUND 03-06Z...ISOLATED SHOWERS FROM MIDLEVEL CLOUDS COULD PERSIST THROUGH THE MORNING. WINDS WILL GENERALLY REMAIN BELOW 15 KTS...EXCEPT IN THE VICINITY OF STORMS WITH GUSTY OUTFLOW. && .FIRE WEATHER... ISSUED AT 330 PM MDT WED JUL 24 2013 MONSOONAL MOISTURE MAKING A PUSH TO THE NORTH OUT OF SOUTHERN COLORADO AND SOUTHEASTERN UTAH THIS MORNING. DO THINK THERE IS STILL A CHANCE FOR SOME ISOLATED DRY THUNDERSTORMS OVER THE SNOWY AND SIERRA MADRE RANGES THIS MORNING BEFORE THE ATMOSPHERE MOISTENS UP BY MID AFTERNOON. WILL CONTINUE THE DRY THUNDERSTORMS IN THE FORECAST FOR THIS TIME FRAME. BY THIS EVENING...REALLY RICH MONSOONAL MOISTURE IS FORECAST OVER CARBON AND ALBANY COUNTIES WITH PRECIPITABLE WATER FORECASTS CLOSE TO AN INCH. SHOULD THIS HAPPEN...THEN ANY FIRES THAT DO START WITH THE DRY LIGHTNING THIS MORNING ARE MOST LIKELY GOING TO SEE WETTING RAINS ON THE ORDER OF .25 TO .5 INCHES. MONSOONAL MOISTURE TO STAY OVER SOUTHEAST WYOMING THROUGH FRIDAY WITH DAILY CHANCES FOR WETTING RAINS EACH AFTERNOON AND EVENING FOR JUST ABOUT EVERYONE. THE EXCEPTION MAY BE WESTERN CARBON COUNTY FRIDAY WHEN DRIER AIR LOOKS TO MOVE BACK INTO THE AREA. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && UPDATE...FINCH SHORT TERM...CLAYCOMB LONG TERM...RE AVIATION...FINCH FIRE WEATHER...CLAYCOMB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1059 AM MDT WED JUL 24 2013 WYZ101>119-251700- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1059 AM MDT WED JUL 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER MUCH OF SOUTHEAST WYOMING THIS AFTERNOON AND EVENING...MOST NUMEROUS ACROSS THE PLAINS. SEVERE STORMS ARE NOT EXPECTED...BUT THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH SUNDAY...THEN BECOMING MORE ISOLATED EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-251700- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 1059 AM MDT WED JUL 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. SEVERE STORMS ARE NOT EXPECTED...BUT THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH SUNDAY...THEN BECOMING MORE ISOLATED EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE FINCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1220 PM MDT WED JUL 24 2013 WYZ108-119-241900- EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY- 1220 PM MDT WED JUL 24 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE AND SOUTHERN GOSHEN COUNTIES UNTIL 100 PM MDT... AT 1217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF HAWK SPRINGS...OR 30 MILES SOUTHWEST OF TORRINGTON...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HAWK SPRINGS... HAWK SPRINGS RECREATION AREA... HAWK SPRINGS CAMPGROUND... LA GRANGE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4186 10419 4154 10405 4160 10459 4178 10462 TIME...MOT...LOC 1820Z 260DEG 12KT 4170 10449 FINCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
114 PM MDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM TSTM WND GST 3 W HAWK SPRINGS 41.79N 104.33W
07/24/2013 E50.00 MPH GOSHEN WY TRAINED SPOTTER
40 TO 50 MPH WIND GUST AHEAD OF STORM...AND A FEW PEA TO
MARBLE SIZE HAIL WITH STORM.
&&
AAHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 120 PM MDT WED JUL 24 2013 NEZ003-021-242000- BOX BUTTE NE-MORRILL NE- 120 PM MDT WED JUL 24 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN MORRILL AND EASTERN BOX BUTTE COUNTIES UNTIL 200 PM MDT... AT 114 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HEMINGFORD...OR 17 MILES NORTHWEST OF ALLIANCE...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ALLIANCE... BEREA... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4197 10299 4227 10326 4238 10307 4214 10274 TIME...MOT...LOC 1919Z 320DEG 16KT 4225 10308 FINCH
The Cheyenne radar (KCYS), 89 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
8 hail, 1 flash flood. Local standard time, as filed.
Ping pong ball size hail was reported east of Hawk Springs.
Quarter size hail was observed a few miles south of Shirley Basin.
Quarter size hail was reported 14 miles southwest of Chugwater.
Penny to quarter size hail was reported seven miles east of Iron Mountain.
Quarter size hail was reported 10 miles west-southwest of Bosler.
Quarter size hail was reported just west of FE Warren AFB.
Quarter to golf ball size hail was reported just east of Carpenter. Hail damaged the spotter's roof and broke a window.
Penny to quarter size hail was reported just north of Carpenter.
Several county roads, including Iron Mountain Road, were washed out. Railroad workers were stranded on the tracks. Chugwater Creek overflowed its banks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458942, 458943, 458947, 458949, 458950, 458944, 458945, 458946, 458951.